Iowa, 2005

Hail and Damaging Winds in Iowa, September 13, 2005

September 13, 2005 · NWS ARX · 5 events in 3 counties and zones

Spotters, law enforcement officials and the public reported wind gusts of 60 to 65 mph, along with hail the size of pennies and quarters. Hardest hit was the town of New Hampton (Chicksaw County), where numerous trees and power lines were knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$7,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Spotters, law enforcement officials and the public reported wind gusts of 60 to 65 mph, along with hail the size of pennies and quarters. Hardest hit was the town of New Hampton (Chicksaw County), where numerous trees and power lines were knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 13, 1:55 AM CST, 11 hours 17 minutes earlier.

Area forecast discussion, Sep 13, 1:55 AM CST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT TUE SEP 13 2005

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

MAIN FORECAST CONCERNS WILL BE SHOWER/THUNDERSTORM CHANCES
TODAY/TONIGHT...AND AGAIN ON THURSDAY.

DATA ANALYSIS AT 2 AM DEPICTED A SURFACE COLD FRONT EXTENDING FROM
NORTHWEST WI...THROUGH SOUTHWEST MN AND INTO EASTERN NEB. EMBEDDED
SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT (EVIDENT ON WATER VAPOR
SATELLITE LOOP) WAS KICKING OFF SCATTERED CONVECTION...SOME
STRONG...FROM NORTHWEST IA...THROUGH SOUTHERN MN...INTO NORTHWEST
HALF OF WI.

00Z 13SEP05 MODEL RUN SHOWS NAM INITIALIZING BETTER THEN THE GFS
WITH REGARD TO CURRENT CONVECTION. BEYOND THIS...APPEARS BOTH
MODELS IN DECENT AGREEMENT WITH THEIR MASS FIELDS UNTIL THURSDAY
NIGHT.

FOR TODAY...UPPER LEVEL TROUGH CONTINUES TO MOVE EAST INTO THE
NORTHERN PLAINS...PUSHING THE SURFACE COLD FRONT INTO CENTRAL WI BY
THIS EVENING. NAM SHOWS BEST MOISTURE TRANSPORT/SURFACE HEATING...AND
RESULTANT SURFACE BASED CAPE WILL BE EAST OF THE FORECAST AREA
ALREADY BY EARLY AFTERNOON. HOWEVER...LIFT ALONG THE FRONT AIDED WITH COOLING
ALOFT ASSOCIATED WITH APPROACHING OF UPPER LEVEL TROUGH/FAVORED
RIGHT ENTRANCE REGION OF 300MB JETLET/APPROACHING EMBEDDED MID LEVEL
SHORTWAVE FROM CENTRAL PLAINS...SHOULD ALL COME TOGETHER FOR
REDEVELOPMENT OF CONVECTION TODAY. WILL MAINTAIN THE LIKELY CHANCES
CURRENTLY IN THE GRID DATA BASE.

THE COLD FRONT FRONT REMAINS PROGRESSIVE...PUSHING WELL EAST OF THE
AREA BY MIDNIGHT...TAKING THE RAIN CHANCES WITH IT. HIGH PRESSURE
BUILDS INTO THE AREA...PROVIDING CLEARING CONDITIONS ACROSS THE AREA
LATER IN THE NIGHT. CLEARING SKIES...RECENT RAINFALL...AND LIGHT
WINDS WILL THEN LIKELY LEAD TO SOME RIVER VALLEY FOG. WILL INCLUDE
THIS IN THE WEATHER GRID FOR LATE TONIGHT INTO EARLY MORNING HOURS
WEDNESDAY. THE HIGH CONTINUES AND SETTLES ACROSS THE AREA ON
WEDNESDAY FOR QUIET AND SEASONABLY COOLER CONDITIONS. THE HIGH
ALREADY BUDGES EAST OF THE AREA BY WEDNESDAY NIGHT AS A MID LEVEL
SHORTWAVE TROUGH AND SURFACE LOW MOVE EAST ACROSS SOUTHERN
CANADA/NORTHERN PLAINS. APPEARS THAT THE MODELS ARE TAKING THE WAVE
A BIT MORE NORTH THAN PREVIOUS RUNS...PLACING MOST OF THE ASSOCIATED
FORCING NORTH OF THE FORECAST AREA ON THURSDAY. WILL HOWEVER
MAINTAIN A SMALL CHANCE OF SHRA/TS ACROSS WESTERN AND NORTHERN
PERIPHERY OF THE FORECAST AREA WHICH WILL REMAIN ON THE EASTERN EDGE
OF WEAK TO MODERATE MOISTURE TRANSPORT BETWEEN 850 AND 925MB.

NAM AND GFS DIFFER THURSDAY NIGHT TIME FRAME. THE NAM TAKES THE COLD
FRONT FROM THE SOUTHERN CANADIAN LOW SOUTHEAST ACROSS THE AREA WITH
LIGHT QPF. MEANWHILE...THE GFS WANTS TO LIFT THE BOUNDARY BACK NORTH
AS A WARM FRONT IN ADVANCE OF A NEW WAVE OF LOW PRESSURE ACROSS THE
NORTHERN PLAINS. IT ALSO SHOWS NO PRECIPITATION. WILL TAKE A
COMPROMISE HERE AND INCREASE THE CLOUDS ACROSS THE AREA...BUT WILL
LEAVE DRY FOR NOW.

.LONG TERM...FRIDAY THROUGH MONDAY

00Z 13SEP05 GFS CONTINUING TO SHOW A PROGRESSIVE PATTERN THROUGH THE
PERIOD AS FLOW REMAINS FAIRLY HIGH ZONAL. PRETTY STRONG CYCLOGENESIS
TAKES PLACE OVER WESTERN NEBRASKA SATURDAY NIGHT. THE LOW THEN
TRACKS QUICKLY NORTHEAST TOWARD THE UPPER MIDWEST ON
SUNDAY...SPREADING SHOWER/THUNDERSTORM CHANCES ACROSS THE AREA.
GRIDS HAVE THIS HANDLED WELL...SO NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Sep 13, 11:15 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT TUE SEP 13 2005

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-141000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
1215 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND PARTS OF WESTERN AND NORTHCENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON...
EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN
UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT...
TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS.
THESE WEATHER FEATURES WILL WORK ON THE INCREASING INSTABILITY
ACROSS THE REGION TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND
EVENING. CURRENTLY...THE MORE FAVORABLE SEVERE WEATHER PARAMETERS
WILL BE LOCATED TO THE SOUTH ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...MOSTLY SOUTH OF A ROCHESTER TO LA CROSSE TO NECEDAH LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO
NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF
THESE STORMS WILL BECOME SEVERE.  THUNDERSTORMS ARE ALSO POSSIBLE
ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY SOUTH OF A ROCHESTER TO LA CROSSE TO NECEDAH LINE.
SPOTTER GROUPS SHOULD STAY ABREAST FOR THIS POSSIBILITY...AND BE
PREPARED TO DEPLOY IF THE SEVERE THREAT INCREASES. THE MOST LIKELY
TIMES WILL BE BETWEEN 2 AND 5 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-141000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1215 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON...
EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN
UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT...
TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS.
THESE WEATHER FEATURES WILL WORK ON THE INCREASING INSTABILITY
ACROSS THE REGION TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE
THUNDERSTORM DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO
NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF
THESE STORMS WILL BECOME SEVERE.  THUNDERSTORMS ARE ALSO POSSIBLE
ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY
THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS
THUNDERSTORMS APPROACH THEIR AREA. THE MOST LIKELY TIMES WILL BE
BETWEEN 2 AND 5 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Sep 13, 10:53 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT TUE SEP 13 2005

IAZ008>011-018-019-029-030-WIZ054-055-061-140000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL-
RICHLAND-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
781 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.

The radar

The La Crosse radar (KARX), 134 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Mitchell

When
September 13, 1:12 PM CST
Where
Mitchell County, 3 mi N of Stacyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.483, -92.783

Hail, Mitchell

When
September 13, 1:23 PM CST
Where
Mitchell County, Stacyville
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.433, -92.783

Thunderstorm Wind, Chickasaw

When
September 13, 2:05 PM CST
Where
Chickasaw County, New Hampton
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -92.333

Thunderstorm Wind, Chickasaw

When
September 13, 2:05 PM CST
Where
Chickasaw County, New Hampton
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.067, -92.333

Thunderstorm Wind, Winneshiek

When
September 13, 2:26 PM CST
Where
Winneshiek County, Decorah
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -91.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474651, 5474652, 5474653, 5474654, 5474655.